Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 458, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 2, 2016, 5:20 PM CDT for Wichita County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 5:20 PM CDT (22:20 UTC)
- Expired
- Aug 2, 2016, 5:49 PM CDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Wichita County, KS
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 2269 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863
WUUS53 KGLD 022220
SVRGLD
KSC203-022300-
/O.NEW.KGLD.SV.W.0458.160802T2220Z-160802T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM CDT TUE AUG 2 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 520 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
SOUTHEAST OF LEOTI...MOVING SOUTHWEST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LYDIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3844 10142 3847 10113 3827 10112 3826 10139
TIME...MOT...LOC 2220Z 065DEG 4KT 3835 10125
HAIL...1.25IN
WIND...60MPH
$$
HUSTED2 follow-up statements
156
WWUS53 KGLD 022239
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM CDT TUE AUG 2 2016
KSC203-022300-
/O.CON.KGLD.SV.W.0458.000000T0000Z-160802T2300Z/
WICHITA KS-
539 PM CDT TUE AUG 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN WICHITA COUNTY...
AT 539 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
LEOTI...MOVING SOUTHWEST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LYDIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3846 10123 3827 10120 3826 10139 3844 10142
TIME...MOT...LOC 2239Z 038DEG 14KT 3837 10131
HAIL...1.00IN
WIND...60MPH
$$
HUSTED589
WWUS53 KGLD 022249
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM CDT TUE AUG 2 2016
KSC203-022259-
/O.CAN.KGLD.SV.W.0458.000000T0000Z-160802T2300Z/
WICHITA KS-
549 PM CDT TUE AUG 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WICHITA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3846 10123 3827 10120 3826 10139 3844 10142
TIME...MOT...LOC 2247Z 065DEG 4KT 3837 10132
$$
HUSTEDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:03 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 2, 4:03 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Goodland KS 303 PM MDT TUE AUG 2 2016 .SHORT TERM...(This evening through Wednesday) Issued at 1216 PM MDT Tue Aug 2 2016 18Z water vapor imagery indicated short wave trough moving over the periphery of large H5 ridge centered over the four corners area. At the surface...cold front had passed through majority of the cwa...although may be lingering near the HLC area. Main forecast concern will be potential for thunderstorm development first along stalled front across extreme southern cwa and then across the western zones as moist post frontal upslope flow continues. Majority of models not really developing post frontal convection...but based on latest observed cu fields to the south of KDEN think it is worth at least a mention in the evening hours. While 0-6 km shear is marginal...deep layer shear at 0-8 or 0-10 km indicate around 50kts available during the evening and parcel paths indicate both these layers could have an impact on storm development. Wont be shocked to see a few severe storms north of the front should convective initiation occur. Front will begin to lift north and point soundings support some possible elevated convection...but despite favorable profiles models not really initiating much if any precip. As such...can justify low probabilities but nothing higher than that at the moment through the evening hours. Weather should remain fairly quiet through the day on Wednesday. Afternoon cap should diminish by 21z...but with best sfc convergence to the west of the area would not anticipate any storms really developing in the CWA but rather develop in the west and drift into the forecast area. This type of development leads me to think things will happen a bit later in the day and have limited chances until the late afternoon hours. .LONG TERM...(Wednesday night through Tuesday) Issued at 1237 PM MDT Tue Aug 2 2016 An active pattern develops as we head into Wednesday night and Thursday. Low amplitude ridge slides eastward, allowing shortwaves to travel up the western side of the ridge and usher in monsoonal moisture out of the southwest. There is some disagreement with regards to the specific placement of the ridge; however the general consensus is that it will settle in over the central US Gulf Coast States and become nearly stationary through the extended period. The ECMWF puts the axis further east and brings in more monsoonal moisture than does the GFS. Both scenarios bring shortwave troughs out of the southern and central rockies over the course of the next week. The best chance of thunderstorms will be on Thursday afternoon/evening as a relatively strong shortwave pushes across the CWA. A series of weaker shortwaves will bring thunderstorms into the area each afternoon Friday through Tuesday. Temperatures will be cloud cover dependent and will generally be below normal on Friday and Saturday with near normal temperatures expected for the remainder of the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1137 AM MDT Tue Aug 2 2016 Northerly winds will prevail this afternoon behind a cold front before slowly shifting to the south during the overnight hours. Think bulk of thunderstorm chances will remain well removed from terminals and VFR conditions will prevail. Am a little concerned about the rather high SREF probabilities for IFR conditions developing around 12z north of KS-NE border. Threat looks very conditional at this point but with warm front slowly advancing it is not out of the question to see some stratus/fog develop ahead of it. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...TL AVIATION...JRM
Hazardous weather outlook, Aug 2, 1:51 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1251 PM MDT TUE AUG 2 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031900- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1251 PM MDT TUE AUG 2 2016 /151 PM CDT TUE AUG 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP MAINLY SOUTH OF INTERSTATE 70. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...WITH LARGE HAIL...HEAVY RAIN AND GUSTY WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED THUNDERSTORMS WILL DEVELOP ONCE AGAIN ON WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH STRONGER STORMS MAY PRODUCE BRIEF WIND GUSTS AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS WILL BE MORE WIDESPREAD THURSDAY AFTERNOON AND THURSDAY NIGHT. HEAVY RAINFALL WILL BE THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. JRM
In the hours before
Special weather statement, Aug 2, 4:34 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 434 PM CDT TUE AUG 2 2016 KSZ042-022200- WICHITA KS- 434 PM CDT TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL 500 PM CDT... AT 434 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MODOC...MOVING WEST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MARIENTHAL. LAT...LON 3850 10129 3849 10113 3830 10112 3829 10126 TIME...MOT...LOC 2134Z 086DEG 9KT 3840 10115 HUSTED
Special weather statement, Aug 2, 5:03 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM CDT TUE AUG 2 2016
KSZ042-022230-
WICHITA KS-
503 PM CDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
530 PM CDT...
AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF MODOC...MOVING WEST AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LYDIA.
LAT...LON 3843 10138 3848 10113 3829 10113 3826 10117
3827 10132
TIME...MOT...LOC 2203Z 068DEG 6KT 3838 10119
HUSTEDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:20 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 21 min |
| Aug 1, 9:26 PM CDT | Special Weather Statement | GLD | Wichita | 34 min |
| Aug 1, 10:07 PM CDT | Special Weather Statement | GLD | Wichita | 23 min |
| Aug 1, 10:10 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 35 min |
| Aug 2, 12:29 AM CDT | Special Weather Statement | GLD | Greeley | 16 min |
| Aug 2, 4:34 PM CDT | Special Weather Statement | GLD | Wichita | 26 min |
| Aug 2, 5:03 PM CDT | Special Weather Statement | GLD | Wichita | 27 min |
| Aug 2, 6:02 PM CDT | Special Weather Statement | GLD | Wichita | 28 min |
| Aug 2, 6:09 PM CDT | Special Weather Statement | GLD | Gove | 21 min |
| Aug 2, 6:16 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 44 min |
| Aug 2, 6:59 PM CDT | Special Weather Statement | GLD | Logan | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.